High Wind, San Mateo
- When
- November 20, 9:00 PM PST to 9:05 PM PST
- Where
- San Mateo forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong offshore wind event produced a 60 knot (69 mph) wind gust at the Pillar Point Coast Guard Station in San Mateo County. Numerous power outages were reported across the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A strong offshore wind event produced a 60 knot (69 mph) wind gust at the Pillar Point Coast Guard Station in San Mateo County. Numerous power outages were reported across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 20, 9:00 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 PM PST SAT NOV 20 2004
.DISCUSSION...STRONG NE WINDS ARE INCREASING AND BECOMING MORE
WIDESPREAD THIS EVE...REACHING SEA LEVEL IN MANY LOCATIONS. 15-30
MPH ARE NOW COMMON OVER MUCH OF THE BAY AREA WITH GUSTS TO 45 MPH
PLUS RECORDED AT PILLAR POINT AND ANGEL ISLAND. THOUGH THE STRONGEST
WINDS REMAIN IN THE N AND E BAY HILLS 40-50 MPH GUSTS HAVE BEEN
RECORDED IN THE HILLS OF SAN MATEO...SANTA CLARA...AND EVEN SANTA
CRUZ COUNTY. THUS HAVE EXPANDED THE WIND ADVISORY TO INCLUDE THE
ENTIRE SFO BAY AREA FROM SANTA CRUZ/SANTA CLARA COUNTIES N. WE ARE
STILL EMPHASIZING THE STRONGEST WINDS IN THE HILLS AND NEAR THE WATER
BUT ALMOST ANYPLACE COULD SEE A GUST INTO ADVISORY CRITERIA...45
MPH.
THE NEW ETA IS CONSISTENT WITH EARLIER MODELS IN DEPICTING THE
OPTIMUM TIME FOR STRONG WINDS FROM 03-15Z SUN. THE MODEL FORECASTS
40 KT 925 MB WINDS AND 20-25 KT SURFACE WINDS THROUGH THIS PERIOD
WITH STRONG NEGATIVE OMEGA VALUES. THIS DOWNWARD VERTICAL VELOCITY
IS BEING INDUCED BY COLD ADVECTION AS THE CUTOFF UPPER LOW IN THE
GREAT BASIN MOVES SWWD AND REACHES ITS CLOSEST POINT OF APPROACH TO
OUR DISTRICT. THE ETA FORECASTS THE CUTOFF CENTER TO BE NEAR TONOPAH
NV AT 06Z THIS EVE...CONSISTENT WITH THE 18Z GFS POSITION. BY 18Z SUN
THE CUTOFF IS FORECAST TO BE CENTERED NEAR THE GRAPEVINE AND MOVING
AWAY FROM OUR DISTRICT. AS IT DEPARTS COLD ADVECTION WILL END AND
WINDS ALOFT WILL WEAKEN. THESE FACTORS SHOULD RESULT IN A DECREASE
OF THE WIND AFTER MIDDAY SUN BUT UNTIL THEN IT WILL BE VERY
BLUSTERY...AND THE DECREASE ON SUN AFTN WILL BE SLOW IN MANY AREAS.
WITH THE NELY FLOW ALOFT CONTINUING OVER THE DISTRICT INTO MON MRNG
WINDS WILL CONTINUE AT LEAST IN THE E BAY HILLS THRU THAT PERIOD BUT
SHOULD BE LIGHTER THAN AT PRESENT...MAYBE IN THE 15-30 MPH RANGE.
THE WINDS WILL STOP FOR GOOD BY MON AFTN WHEN THE PRESSURE PATTERN
SHIFTS BACK TO WEAK ONSHORE. BY TUE MRNG THE ETA BRINGS A LARGE
MASS OF SATURATED BOUNDARY LAYER AIR BACK ONSHORE SO WE SHOULD BE
BACK TO THE FOG/STRATUS REGIME ALONG THE COAST BY THEN.
FARTHER OUT...THE FLOW ALOFT OVER THE DISTRICT IS FORECAST TO
GRADUALLY BACK FROM NLY TO WLY WITH FAIRLY HIGH 500 MB HEIGHTS OVER
THE REGION IN A FLAT RIDGE. NO CHANCE OF RAIN IS IN THE WORKS UNTIL
NEXT WEEKEND AT THE EARLIEST...THE EURO IS SKEPTICAL OF EVEN THAT.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
...TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO BAY.
TNGT THRU SUN AM...WIND ADVISORY...ENTIRE SFO BAY AREA FROM
SANTA CRUZ/SANTA CLARA COUNTIES N THRU
NAPA/SONOMA.
MARKKANENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 830 PM PST SAT NOV 20 2004 CAZ005>008-065-074-075-211400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-NAPA COUNTY- SANTA CRUZ COUNTY-SAN MATEO COUNTY- 830 PM PST SAT NOV 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY. .DAY 1...TODAY A WIND ADVISORY IS IN EFFECT UNTIL 12 NOON SUNDAY FOR THE ENTIRE SAN FRANCISCO BAY AREA FROM SANTA CRUZ AND SANTA CLARA COUNTIES NORTH THROUGH NAPA AND SONOMA COUNTIES. A STRONG OFFSHORE FLOW WILL PRODUCE NORTHEAST WINDS OF 20 TO 40 MPH WITH LOCAL GUSTS TO 55 MPH. THE STRONGEST WINDS WILL OCCUR MOSTLY IN THE HILLS AND NEAR THE WATER BUT GUSTY CONDITIONS COULD OCCUR ANYWHERE IN THE BAY AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE WIND ADVISORY REMAINS IN EFFECT THROUGH NOON SUNDAY. WINDS SHOULD DIMINISH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ009-010-211400- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- 830 PM PST SAT NOV 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PENINSULA...SOUTH BAY AND MONTEREY BAY REGION. .DAY 1...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MARKKANEN
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426035.